Neutrophilic eccrine hidradenitis (NEH) was initially described in acute myelogenous leukemia (AML) patients undergoing chemotherapy.  Neutrophilic eccrine hidradenitis has since been reported in persons with various neoplastic and nonneoplastic conditions and in otherwise healthy individuals; however, most documented cases have continued to be observed in the setting of AML, usually in association with chemotherapy; the name toxic erythema of chemotherapy has been proposed.  Patients with this uncommon, self-limited condition usually present with fever and nonspecific cutaneous lesions. A skin biopsy specimen demonstrating characteristic pathologic changes of the eccrine glands is required to confirm a diagnosis of neutrophilic eccrine hidradenitis.
The mechanism(s) of neutrophilic eccrine hidradenitis is unknown, although neutrophilic eccrine hidradenitis pathologic changes observed with intradermal bleomycin injections support a direct toxic effect of chemotherapy. More than 70% of oncology patients who develop neutrophilic eccrine hidradenitis do so after their first course of chemotherapy.  Cases linked to chemotherapeutic agents have developed at a wide range of 2 days to 2 years after initiation. Some patients experience recurrences of the cutaneous eruption upon reintroduction of the chemotherapeutic regimens. A diagnosis of toxic erythema of chemotherapy has been proposed for this group of disorders, to emphasize the overlapping clinical and histological features with similar eruptions. 
Reports of neutrophilic eccrine hidradenitis heralding the onset of both AML  and chronic myelogenous leukemia,  the relapse of AML,  and being induced by granulocyte colony-stimulating factor  suggest that the condition is in the spectrum of other neutrophilic dermatoses that have been observed in patients with cancer: erythema elevatum diutinum, intraepidermal immunoglobulin A (IgA) pustulosis, pyoderma gangrenosum, subcorneal pustular dermatosis, Sweet syndrome (and it localized variant, neutrophilic dermatosis/pustular vasculitis of the dorsal hand), and vasculitis. The inflammatory infiltrate of mature polymorphonuclear leukocytes is the unifying characteristic of this group of conditions. 
Cases of neutrophilic eccrine hidradenitis in otherwise healthy individuals,  occurring with a variety of nonchemotherapeutic agents, in Behçet disease,  in chronic granulomatous disease,  and in the setting of various infections suggest it could simply be an altered inflammatory response to nonspecific stimuli. Neutrophilic eccrine hidradenitis in young children may be triggered by thermal damage of eccrine glands.
The frequency of neutrophilic eccrine hidradenitis is unknown.
A slight male predominance is found in cases of neutrophilic eccrine hidradenitis. 
Neutrophilic eccrine hidradenitis has been reported in individuals as young as 6 months and as old as 79 years.
Many patients experience recurrent symptoms with subsequent courses of chemotherapy. One patient avoided painful recurrences with prophylactic dapsone. Possible hematologic toxicity with dapsone in the setting of chemotherapy regimens is a concern.  Neutrophilic eccrine hidradenitis is typically a self-limited process. It does not appear to portend a worse prognosis for the underlying malignancy when occurring in that setting.
What would you like to print?